Kentucky, 2014Flooding and Hail in Kentucky, April 3 to 4, 2014
April 3 to 4, 2014 · NWS JKL · 12 events in 7 counties and zones
An upper level disturbance, a surface warm front and cold front, and ample low level moisture all combined to produce rounds of strong to severe thunderstorms during the afternoon and evening hours of April 3rd across eastern Kentucky. The bulk of the severe weather reports were of strong thunderstorm wind gusts and downed trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $3,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance, a surface warm front and cold front, and ample low level moisture all combined to produce rounds of strong to severe thunderstorms during the afternoon and evening hours of April 3rd across eastern Kentucky. The bulk of the severe weather reports were of strong thunderstorm wind gusts and downed trees. There were isolated instances of large hail and flooding during this event as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 2:29 PM EST, 16 minutes earlier.
Area forecast discussion, Apr 3, 2:29 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
329 PM EDT THU APR 3 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 328 PM EDT THU APR 3 2014
STATIONARY FRONTAL BOUNDARY IS CURRENTLY DRAPED ACROSS NORTHERN
KENTUCKY. THIS FRONT WILL MEANDER ABOUT OVER THE NEXT 24 HOURS
SENDING WAVES OF SHOWERS AND THUNDERSTORMS EASTWARD ACROSS OUR AREA.
CONFIDENCE IN THE DETAILS IS LOW AFTER THIS EVENING BUT LOOKING OVER
THE AVAILABLE GUIDANCE SEEMS TO POINT TO SHOWERS AND STORMS MOVING
ACROSS THE REGION THROUGH THE EVENING AND THEN POTENTIALLY LIFTING
NORTHWARD BACK TOWARD THE OHIO RIVER LATE TONIGHT. THEN...SHOWERS
AND STORM WILL REENTER THE AREA FROM THE WEST AS THE COLD FRONT
WORKS ITS WAY ACROSS THE REGION ON FRIDAY.
FLASH FLOOD WATCH WAS ISSUED EARLIER. WITH TREES YET TO LEAF OUT
HERE LOCALLY (AND THUS NOT ABSORBING THE AMOUNT OF GROUNDWATER THEY
WOULD WHEN FULLY LEAFED) AND PWATS PROGGED TO APPROACH THE 99TH
PERCENTILE...RUNOFF FROM LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH
FLOODING OF SMALL CREEKS AND STREAMS AND POOR DRAINING URBAN AREAS.
THE OTHER CONCERN REMAINS THE POTENTIAL FOR SEVERE WEATHER. THE
AIRMASS HAS NOT BEEN ABLE TO SIGNIFICANTLY DESTABILIZE THIS
AFTERNOON...ALTHOUGH SBCAPE IS APPROACHING 1000 J/KG OVER OUR
SOUTHERN COUNTIES AT THIS TIME. THINK THE SEVERE THREAT IS MINIMAL
BUT AN ISOLATED SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION.
TOMORROW/S THREAT AGAIN REVOLVES AROUND HOW MUCH INSTABILITY CAN
BUILD BEFORE THE FRONT PASSES THROUGH. CURRENT PROJECTIONS PUT THE
FRONT THROUGH HERE AROUND MIDDAY...SO THAT WOULD SUPPORT A LESSER
SEVERE WEATHER THREAT THAN SHOULD THE FRONT COME THROUGH LATER IN
THE DAY.
STRONG GUSTY WINDS WILL MATERIALIZE AFTER SUNRISE TOMORROW. BUFKIT
SOUNDINGS SUPPORT GUSTS UP TO 40 MPH SO A WIND HEADLINE WILL LIKELY
BE NEEDED FOR THE DAY ON FRIDAY.
THE PERIOD WILL END QUIETLY AS A FEW LINGERING SHOWERS IN THE FAR
EAST END EARLY IN THE EVENING WITH DECREASING CLOUDS. TEMPERATURES
WILL FALL INTO THE UPPER 30S TO LOW 40S...WITH SOME COOLER
TEMPERATURES POSSIBLE IN OUR WESTERN SHELTERED VALLEYS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 328 PM EDT THU APR 3 2014
HIGH PRESSURE WILL RETURN THIS WEEKEND...PROVIDING A RELATIVELY
NICE...BUT COOLER WEEKEND. WITH A COOLER AIRMASS SETTLING OVER THE
AREA HIGHS WILL REMAIN IN THE 50S ON SATURDAY...RECOVERING TO THE
60S BY SUNDAY. OUR NEXT WEATHER SYSTEM TO IMPACT THE AREA WILL
EMERGE FROM THE GULF COAST REGION LATE SUNDAY...AND ESPECIALLY
SUNDAY NIGHT. A LOW PRESSURE SYSTEM WILL TRACK NORTH FROM THE LOWER
MISSISSIPPI RIVER REGION AND ACROSS CENTRAL KENTUCKY. THIS WILL
PLACE EASTERN KENTUCKY ON THE WARM SIDE OF THIS SYSTEM. STRONG
ISENTROPIC ASCENT WILL LEAD TO WIDESPREAD PRECIPITATION DEVELOPMENT
SUNDAY NIGHT INTO MONDAY MORNING. THE SYSTEM WILL DEPART BY MONDAY
AFTERNOON...WITH STRONG TROUGHING SETTLING INTO THE REGION. THIS
TROUGHING IS LIKELY TO PERSIST THROUGH MUCH OF NEXT WEEK...PROVIDING
COOLER AND PERHAPS UNSETTLED WEATHER INTO MIDWEEK. THUS...AN
EXTENDED PERIOD OF LOW POPS WILL CONTINUE INTO WEDNESDAY BEFORE THE
TROUGH FINALLY STARTS TO PULL OUT. AT THIS TIME...IT APPEARS THAT
PRECIPITATION SHOULD STAY ALL RAIN AS COLD AIR WITHIN THE TROUGH IS
NOT COLD ENOUGH. WARMER WEATHER MAY RETURN BY LATE IN THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 201 PM EDT THU APR 3 2014
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
DURING THE NEXT 24 HOURS. TIMING THE INITIAL LINE INTO THE TAF SITES
IS PRETTY STRAIGHT FORWARD. HOWEVER...CONFIDENCE IN TIMING AND
IMPACTS AFTER THAT IS VERY UNCERTAIN. LATEST HRRR RUNS SHOW SEVERAL
ROUNDS OF SHOWERS AND STORMS OVERNIGHT...BUT OTHER MODELS ARE MUCH
DRIER. WILL LEAN ON THE HRRR MODEL AS IT APPEARS TO BE VERIFYING MUCH
BETTER LOOKING AT UPSTREAM RADAR DATA. THIS WILL YIELD A PROLONGED
THREAT OF SHOWERS AT THE TAF SITES. WILL ALSO INCLUDE A VCTS/CB
MENTION BETWEEN 20Z AND 00Z WITH THE INITIAL LINE AND THEN AGAIN
AFTER 15Z TOMORROW AS A COLD FRONT PASSES THROUGH THE AREA. WIND
SHEAR IS ALSO A CONCERN OVERNIGHT AS SOUTHWEST WINDS INCREASE
DRAMATICALLY ABOVE THE SURFACE. THESE GUSTY WINDS WILL BEGIN TO
SURFACE AFTER 15Z TOMORROW.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...ABE
LONG TERM...KAS
AVIATION...ABE
Hazardous weather outlook, Apr 3, 11:55 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1255 PM EDT THU APR 3 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-042000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1255 PM EDT THU APR 3 2014
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
FRIDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE FROM THE
STRONGEST STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHERE
THUNDERSTORMS PASS REPEATEDLY OVER THE SAME AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LINE OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY FROM EARLY
FRIDAY MORNING THROUGH EARLY FRIDAY AFTERNOON. SOME OF THE
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. ADDITIONALLY...WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE
OUTSIDE OF THUNDERSTORMS ON FRIDAY.
THUNDERSTORMS ARE ALSO POSSIBLE ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ABE
In the hours before
Special weather statement, Apr 3, 10:03 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1103 AM EDT THU APR 3 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1103 AM EDT THU APR 3 2014
...SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND THIS EVENING
AND AGAIN ON FRIDAY...
THE THREAT FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS IS
INCREASING LATER TODAY. AFTER A BRIEF BREAK IN THE SHOWER ACTIVITY
AND SOME PEEKS OF SUNSHINE DURING THE EARLY AFTERNOON HOURS...
ANOTHER ROUND OF THUNDERSTORMS IS FORECAST TO IMPACT EASTERN
KENTUCKY LATE IN THE AFTERNOON AND INTO THE EARLY EVENING HOURS.
THIS SECOND ROUND OF THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE WHERE THUNDERSTORMS PASS REPEATEDLY OVER THE SAME
AREAS.
A COLD FRONT WILL THEN APPROACH EASTERN KENTUCKY LATE TONIGHT...WITH
A LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING OUT AHEAD OF THE
FRONT. THIS LINE OF STORMS WILL ENTER EASTERN KENTUCKY EARLY FRIDAY
MORNING...AND EXIT THE AREA BY EARLY AFTERNOON. SOME OF THE STORMS
WILL APPROACH SEVERE LIMITS...WITH DAMAGING WINDS THE MAIN THREAT ON
FRIDAY.
ADDITIONALLY...STRONG WIND GUSTS OF 30 TO 40 MPH WILL DEVELOP ALONG
AND BEHIND THE FRONT AS IT MOVES THROUGH ON FRIDAY.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
GEOGERIAN/ABE
Event by event
8 thunderstorm wind, 3 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Rowan
- When
- April 3, 2:45 PM EST
- Where
- Rowan County, 8 mi W of Morehead
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.180, -83.577
A 56 mph thunderstorm wind gust was measured at the Morehead Airport AWOS.
Thunderstorm Wind, Wolfe
- When
- April 3, 3:20 PM EST
- Where
- Wolfe County, 0.69 mi N of Campton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.740, -83.550
A tree was blown down in Campton.
Thunderstorm Wind, Wolfe
- When
- April 3, 3:25 PM EST
- Where
- Wolfe County, Hazel Green
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.800, -83.420
Trees were blown down on Hwy 191 in Hazel Green.
Thunderstorm Wind, Wolfe
- When
- April 3, 3:29 PM EST
- Where
- Wolfe County, 0.55 mi E of Bethany
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.650, -83.470
Three trees were blown down on Hwy 1261 in Bethany.
Thunderstorm Wind, Morgan
- When
- April 3, 3:35 PM EST
- Where
- Morgan County, 0.55 mi E of Index
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.900, -83.270
A 59 mph thunderstorm wind gust was measured at the KY mesonet site in Morgan county.
Thunderstorm Wind, Johnson
- When
- April 3, 3:57 PM EST
- Where
- Johnson County, 1.09 mi E of Volga
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.870, -82.860
Trees were blown down on Hwy 201 at Sitka.
Thunderstorm Wind, Johnson
- When
- April 3, 3:57 PM EST
- Where
- Johnson County, 0.54 mi W of Flatgap
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.930, -82.890
Power lines were blown down in Flatgap.
Thunderstorm Wind, Martin
- When
- April 3, 4:23 PM EST
- Where
- Martin County, 0.55 mi W of Inez
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.870, -82.540
Kentucky Power reported that more than one thousand people were without power across the county.
Hail, Pike
- When
- April 3, 7:50 PM EST
- Where
- Pike County, Ashcamp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -82.430
There was a brief period when quarter size hail fell.
Flood, Breathitt
- When
- April 3, 10:00 PM EST to April 4, 6:00 AM EST
- Where
- Breathitt County, 0.55 mi E of Wolverine to 0.77 mi ESE of Wolverine
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.580, -83.410
A residence along Hwy 540 in Strong Fork had standing water in the yard. The home owners reported that the creek nearby was several feet out of its banks.
Flood, Breathitt
- When
- April 3, 10:00 PM EST to April 4, 6:00 AM EST
- Where
- Breathitt County, 0.69 mi S of Frozen Creek to 1.02 mi NE of Wolverine
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.590, -83.420
Creeks in the area were out of their banks and were covering numerous small residential bridges, driveways, and some roads in the area with water, particularly along Morgue Rd.
Flood, Breathitt
- When
- April 3, 10:45 PM EST to April 4, 6:45 AM EST
- Where
- Breathitt County, 1.64 mi W of Press to 1.36 mi WSW of Press
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.530, -83.310
A member of the public reported that creeks were out of their banks on the south branch of Quicksand Creek and along Smith Branch. The water was flowing across roadways in the area and underneath cars in peoples driveways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 3 to 4, 20142 deaths · 1 injured · $3.8 million · 3 in hail · 34 events
- Tornadoes and Flash Flooding in Texas, April 3, 20146 injured · $556 million · EF1 · 100 events
- Tornadoes and Hail in Missouri, April 3, 2014$122,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Illinois, April 3 to 7, 2014$409,000 · EF1 · 28 events
- Hail and Damaging Winds in Oklahoma, April 3, 2014$561,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Arkansas, April 3, 2014$400,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Indiana, April 3 to 4, 2014$360,000 · 7 events
- Flooding in Indiana, April 3 to 20, 2014$115,000 · 7 events
- Tornado and Flash Flooding in Missouri, April 3 to 4, 2014EF1 · 20 events
- Hail and Damaging Winds in Texas, April 3, 2014$50,000 · 1 in hail · 8 events
- Hail in Missouri, April 3, 20142.5 in hail · 30 events
- Winter Storm in Minnesota, April 3 to 4, 201423 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509835, 509826, 509827, 509828, 509834, 509829, 509831, 509833, 509825, 509820, 509823, 509824.